Skip to Content

What Is Chemo-Induced Flushing?

What is chemo-induced flushing?

When I learned chemo was to be part of my cancer treatment plan, the side effect I worried most about was losing my hair. That one definitely topped my worry list. Call me vain. I did/do not care.

Next on my worry list was feeling sick. I did not want to feel nauseous and have digestive issues, which we all know really mean bathroom problems. Like you perhaps, all I could think about were movies and TV shows I’d seen depicting chemo patients kneeling by toilets puking their guts out. Ugh…

So yes, no hair and puking. Those were my top side effect worries.

Turns out, I was “lucky”. My nausea was kept under control pretty well. I did have digestive issues, but they weren’t horribly bad. Losing my hair, now that was horrible.

Hearing comments like, it’s only hair or it’ll grow back, was not comforting. In fact, I hated hearing things like that. I still cringe when I hear such things being said to chemo newbies.

For many of us, it is NOT just hair. 

And let’s not forget, some chemo drugs do not cause hair loss. So assumptions about how a person feels or how serious her/his illness is should not be based on how she/he looks. But that’s a different post.

If part of your cancer treatment involves chemotherapy, more than likely before you begin your regimen, you will be handed a sheet of paper outlining possible side effects to expect with your particular drugs. The list can be quite long and daunting, yet at the same time, not all inclusive.

Generally, oncologists and nurses don’t spend a whole lot of time going over potential side effects with patients, at least mine didn’t. Maybe they think if we don’t talk about side effects too much, we won’t experience as many, or they won’t be as bad.

A little more discussion might be in order.

Reputable sites such as Cancer.Net, the BreastCancer.Org and National Cancer Institute have general information about side effects most commonly experienced with chemo. However, it’s imperative to discuss with your oncologist what your side effects might be with the drugs you are taking.

Besides hair loss and nausea, there were a fair number of other side effects on my list of things to expect as well.

One side effect I experienced that was not on my list (I don’t think it was anyway) which caught me by surprise was flushing.

So what is chemo-induced flushing?

Flushing is a temporary redness of the face and neck (in my case my entire torso as well) caused by dilation of blood vessels. This results in bringing more blood to the surface of the skin, especially in the face, making it appear red and feel hot. Certain chemo drugs cause the body to create extra heat and flushing is a reaction enabling the body to release that heat.

The first time I experienced flushing, it was quite startling. No, it was downright shocking! Well, it was to me anyway.

Following one of my first infusions, I looked in the mirror the next morning and yikes, I was as red as a tomato! I was also extremely hot, as if I had a high fever. (I wonder if I did). I felt as if I might explode.

I remember feeling like a volcano ready to erupt at any minute.

My chest (with those horrible tissue expanders) felt even tighter than was “normal” for me during that time. It felt as if I were in a vice grip. I looked and felt miserable. And yes, I was scared too. It felt like a hot flash on steroids.

Luckily, this particular side effect didn’t last more than a day or so following each infusion. I should’ve taken a picture of myself in my “volcano” state, but that never occurred to me. I pretty much avoided cameras and mirrors during that time, in fact, I still do.

Lots of women (men too perhaps) take photos to chronicle their cancer experiences. I didn’t do much of that.

Do/did you?

Chemo-induced flushing is just one more chemo side effect to be aware of and possibly ask about. Depending on the drugs used and how your body reacts, some will experience it, and some will not.

Like usual, if you know something might happen, it’s not quite as frightening if and when it does, right?

If applicable, have you experienced chemo-induced flushing?

If yes, were you forewarned about it?

What cancer treatment side effect was/is hardest for you?

Get weekly updates from Nancy’s Point!

Volcano image via Flickr

 

What Is Chemo-Induced Flushing? #chemotherapy #chemo #cancer #sideeffects

Read more about preparing for chemotherapy in my book, Getting Past the Fear:  A Guide to Help You Mentally Prepare for Chemotherapy

My little guide can help you prepare for chemo. Click on the image for all purchasing options.

To get more articles like this one delivered weekly to your inbox, Click Here! #KeepingItReal #SupportYouCanUse

If you like this post, please share it! Thank you.

Jean

Wednesday 17th of March 2021

So thankful to have found this thread. I just had my 4th infusion yesterday and woke up with a surprise flush this morning. I'm on paclitaxel for bc and had never been told about this possible side effect. It's always something. . .

Nancy

Wednesday 17th of March 2021

Jean, I'm glad you found this post/thread too. It's startling to wake up with flushing, especially when you haven't been forewarned about this side effect possibility. And yes, it's always something. Good luck with everything and thank you for taking time to comment.

Nancy Foster

Tuesday 3rd of November 2020

I just started chemo yesterday and I’m having a chemo flush today! Thanks for the wisdom! I was also feeling a week feeling coming over me and Then it stopped thank goodness. I’ve been so up All morning. Maybe it’s related to the steroids but it was a good reality check of what my body is going through and to take it slow and rest. I will be reading more and learning about your journey. Thanks from another Nancy!

Nancy

Friday 6th of November 2020

Nancy, Oh, I'm sorry you've been experiencing flushing. It's not pleasant, that's for sure. I hope chemo goes as smoothly as possible. Do take it slow and rest lots. Both are so important. Wishing you all my best.

Geraldine Underwood

Thursday 30th of July 2020

With all this flushing is there anyone who has found something for relief of it? The facial flushing is ongoing and the only thing to help, but does not relieve is a rag dipped in ice water and place on the face. Repeating when it gets warm. This is nonstop. Just asking for a friend.

JoAnn

Monday 26th of August 2019

I would like to add two points to my previous post: First, I really appreciate what Merilyn said : "...we will suffer to survive". SImple, profound. Secondly: I do not want to imply that anyone else should take my approach when it comes to using the corticosteroids. Almost every medical practitioner will typically advises against this, and I understand why. I suppose my underlying point is that I do know my own body, In other words, I know that typically speaking, once I get any kind of a skin reaction it becomes systemic, Finally, this treatment is tough stuff that continually humbles me. I appreciate this blog. Thank you Nancy.

JoAnn Nard

Monday 26th of August 2019

I too experience flushing the day after abraxane; my nurses continue to insist it is the dexamethasone that I insisted on getting after failing the taxal. I know I am skin reactive to small things so I was of the belief that we should continue the dex even though the abraxane IS "not supposed to cause skin/rash problems. Well it does. I even sometimes add a day or two of methaprednisone if the itching is increasing. Again, I insisted on having a supply at home. My Oncologist had initially argued this prophylactic approach, saying " just go to the Emergency Department if you get a rash". I would chuckle and think: I work in the Emergency Department and I need to be focused on my patients. I currently have what I learn is Macularpapular rash on my lower legs and only Google knew what it was called. Last week my nurse called my oncologist to discuss my skin condition and my wanting on complete the remainig 2 infusions. My oncolosigst said : rememer to use the methapredisone. LOL.

%d bloggers like this: